side effects of propranolol

Hello dear people,

Yes,I have a question to anybody who takes propranolol: do you have any side effects,like nausea,dizziness,mood swings,fatigue,suppressed appetite?

How do you deal with your side effects? Any tips would be appreciated.

Asking,because my partner has all of the above symptoms,coming and going.Sometimes better,sometimes worse. He takes 60mg daily.

thank you!

24 Replies

  • Can't help on the propanlol as a contributory factor to these symptoms but all are quite common symptoms/effects of liver disease / cirrhosis.

  • Yes,I know it might be the liver.But when we mentioned all above to the gastroenterologist,he said it's propranolol.Besides this,there is no other symptoms like jaundice or ascites or encephalopathy,and the stool is normal color. But it still might be liver ofcourse...

  • I have no side effects but agree that they sound like the side effects of simply having liver disease

  • Thanks very much for your reply.Can I ask how much propranolol do you take per day?

  • I think its 10 morning, 10 night. I may switch to taking all at night.

  • He also had no side effects on 20 mg daily,but it was not enough for his portal hypertension.It might affect your mornings if you take everything at night,but maybe worth trying,especially if you don't have to get up early...everybody is different.

  • Hi thewayforward

    I've taken Propanolol for years and I have no side effects but I only take 30mg a day in divided doses. I get side effects with most things too. I remember at the beginning trying Atenolol first and having dreadful side effects. There are a number of drugs in this class perhaps he should see the GP to try another one. If it is a new drug to him side effects generally improve over time but not always.

    Hope this helps.

  • Thank youxx

  • Propanolol made me feel very low: depression, lack of energy – like wearing concrete boots. Came off it as soon as I could (once oesophageal varices had been successfully banded) following diagnosis of cryptogenic cirrhosis. Still struggle with low mood, but Propanolol exacerbated it.

  • Thanks very much for replying.And hold on!

  • I can only tolerate 6.25mg of a similar beta blocker. A higher dose made my lips blue, so it was reduced. If I got up too quickly, then I felt dizzy and I got tired quicker on the higher dose. I don't remember having any other symptoms, although this seems like a small dose compared to your husband's. Best of luck.

  • Thank you,and good luck to you as well!

  • I couldnt tolerate it i now take carveliliol instead but not sure if its actually getting pulse down? No one seems to check ...must go back to gp.cazer

  • thank you very much.Unfortunately I don't know anything about carveliliol...

  • My husband was taking 10mg Propranolol morning and evening and falling asleep during the day. Sleeping in chairs damages his arthritic back so he now takes both tablets at night and that solved it. One Dr told us off, but it saves a certain amount of pain and large osteopaths fees to correct the back damage. Not aware that he had any other side effects but now has many of the other symptoms but we're putting them down to deteriorating liver and kidneys.

  • many thanks for replying,and all the best wishes to you and your husband.

  • When I first went on Propranolol I was really frightened because my sight went blurry. It was a drastic change and I can't blame it on anything but that. I changed to Carvedilol which I tolerate better. Good luck with your partner.

  • thank you!

  • Perhaps go back to gp and get something else your can try instead then youll if that one doesnt suit him

    Best wishes cazer

  • yes,thank you! We had the blood test done and waiting for our GP to come back from holiday...Best of luck!

  • I replied a few weeks ago to say my husband was on propranolol and had similar symptoms that had been put down to his long list of chronic illnesses. However, thanks to your post, I thought we'd cut down and then stop his propranolol. His balance and co-ordination are hugely better, thanks! We've had years of problems with medication and that's another to add to the list. Had similar problems last year with Aldactone and now struggling with ascites and worried that will cause it all over again. Hope you got sorted.

  • Dear hippoHH,did you consult your liver specialist before stopping propranolol?I am asking because if your husband has varices and portal hypertension he must be on beta blockers,maybe not propranolol,but some beta blockers,otherwise he is on the risk of bleeding,which is far more dangerous than side effects of propranolol.We did the similar thing two years ago - stopped taking propranolol,and my partner felt really good,he was all right for about a year,when suddenly he's got an infection with fever and this provoked another bleed,which could be avoided if he wouldn't stop propranolol.So now he is taking his dosage,no matter the side effects.

    If your consultant said it's OK to stop it,then it's OK ofcourse - I am not a doctor,and I don't know if your husband is really in a similar condition like my partner,but if you didn't yet talk to your consultant,please do.

    All the best wishes

  • Thanks for your concern. We have no liver specialist but see the gastroenterologist next Monday so will discuss it with her. I know we should be under a hepatologist but have decided it's too late and too far to travel so haven't asked for a referral. He's 74, in very poor health, no hope of a transplant and we are in Spain just to add to things. Stan's renal function is deteriorating and I believe beta blockers are contra indicated with hepto renal syndrome which I suspect he has but has yet to be diagnosed. So happy to wait another week to discuss it. Off to the notary next week to sign a living will and power of attorney. We have discussed it and decided a shorter life iwth some quality is better than a longer life with what he's been like over the last 3 months, which has been no life at all, due to his inability to do anything for himself, which we now know was due to the beta blockers. Sorry to go on at length but somewhat isolated out here and though I speak Spanish, makes the finer points of a discussion difficult. I'm also a retired health care professional so understand some things more than most. I have found this site amazingly helpful over the last year when he started to go downhill and wish I'd found it sooner.

  • I understand...We are also under the gastroenterologist care and only see him twice a year.Unfortunately I don't know a thing about hepto renal syndrome.I am very sorry your husband is suffering like this,and I totally agree with you that short quality life is better than any prolonged suffering - that what I would choose myself if I was sick.Just please be careful,because the bleed,especially with ascites may not shorten his life,but prolong his suffering.It's a horrible experience.

    Ofcourse I can only speak from what I saw. My warmest regards to you both.

You may also like...